zbMATH — the first resource for mathematics

Tail behaviour and tail dependence of generalized hyperbolic distributions. (English) Zbl 1384.60054
Kallsen, Jan (ed.) et al., Advanced modeling in mathematical finance. In honour of Ernst Eberlein on the occasion of his 70th birthday, Kiel, Germany, May 22–25, 2015. Cham: Springer (ISBN 978-3-319-45873-1/hbk; 978-3-319-45875-5/ebook). Springer Proceedings in Mathematics & Statistics 189, 3-40 (2016).
Summary: Generalized hyperbolic distributions have been well established in finance during the last two decades. However, their application, in particular the computation of distribution functions and quantiles, is numerically demanding. Moreover, they are, in general, not stable under convolution which makes the computation of quantiles in factor models driven by these distributions even more complicated. In the first part of the present paper, we take a closer look at the tail behaviour of univariate generalized hyperbolic distributions and their convolutions and provide asymptotic formulas for the quantile functions that allow for an approximate calculation of quantiles for very small resp. large probabilities. Using the latter, we then analyze the dependence structure of multivariate generalized hyperbolic distributions. In particular, we concentrate on the implied copula and determine its tail dependence coefficients. Our main result states that the generalized hyperbolic copula can only attain the two extremal values 0 or 1 for the latter, that is, it is either tail independent or completely dependent. We provide necessary conditions for each case to occur as well as a simpler criterion for tail independence. Possible limit distributions of the generalized hyperbolic family are also included in our investigations.
For the entire collection see [Zbl 1362.91002].
60E05 Probability distributions: general theory
60H20 Stochastic integral equations
62H05 Characterization and structure theory for multivariate probability distributions; copulas
91G60 Numerical methods (including Monte Carlo methods)
Full Text: DOI
[1] Aas, K., Haff, I.H.: The generalized hyperbolic skew Student’s t-distribution. J. Fin. Econ. 4, 275–309 (2006)
[2] Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions, 5th edn. Dover Publications, New York (1968) · Zbl 0171.38503
[3] Artzner, P., Delbaen, F., Eber, J.-M., Heath, D.: Coherent measures of risk. Math. Fin. 9(3), 203–228 (1999) · Zbl 0980.91042
[4] Banachewicz, K., van der Vaart, A.: Tail dependence of skewed grouped t-distributions. Stat. Prob. Lett. 78, 2388–2399 (2008) · Zbl 1297.60005
[5] Barndorff-Nielsen, O.E.: Exponentially decreasing distributions for the logarithm of particle size. Proc. Roy. Soc. London A 353, 401–419 (1977)
[6] Barndorff-Nielsen, O.E.: Processes of normal inverse Gaussian type. Fin. Stoch. 2, 41–68 (1998) · Zbl 0894.90011
[7] Bingham, N.H., Goldie, C.M., Omey, E.: Regularly varying probability densities. Publ. Inst. Math. Beograd 80(94), 47–57 (2006) · Zbl 1164.26302
[8] Blæsild, P.: The two-dimensional hyperbolic distribution and related distributions, with an application to Johannsen’s bean data. Biometrika 68, 251–263 (1981) · Zbl 0463.62048
[9] Blæsild, P., Jensen, J.L.: Multivariate distributions of hyperbolic type. In: Taillie, C., Patil, G.P., Baldessari, B. (eds.) Statistical Distributions in Scientific Work 4, pp. 45–66. Reidel, Dordrecht (1981)
[10] Daul, S., De Giorgi, E., Lindskog, F., McNeil, A.: Using the grouped t-copula. Risk 73–76 (2003)
[11] Eberlein, E.: Application of generalized hyperbolic Lévy motions to finance. In: Barndorff-Nielsen, O.E., Mikosch, T., Resnick, S. (eds.) Lévy Processes: Theory and Applications, pp. 319–336. Birkhäuser, Boston (2001) · Zbl 0982.60045
[12] Eberlein, E., Frey, R., v. Hammerstein, E.A.: Advanced credit portfolio modeling and CDO pricing. In: Jäger, W., Krebs, H.-J. (eds.) Mathematics - Key Technology for the Future: Joint Projects between Universities and Industry 2004–2007, pp. 253–280. Springer, Berlin (2008)
[13] Eberlein, E., v. Hammerstein, E.A.: Generalized hyperbolic and inverse Gaussian distributions: limiting cases and approximation of processes. In: Dalang, R.C., Dozzi, M., Russo, F. (eds.) Seminar on Stochastic Analysis, Random Fields and Applications IV, Progress in Probability Vol. 58, pp. 221–264, Birkhäuser, Basel (2004) · Zbl 1057.60050
[14] Eberlein, E., Keller, U.: Hyperbolic distributions in finance. Bernoulli 1, 281–299 (1995) · Zbl 0836.62107
[15] Eberlein, E., Kluge, W.: Exact pricing formulae for caps and swaptions in a Lévy term structure model. J. Comp. Fin. 9, 99–125 (2006)
[16] Eberlein, E., Kluge, W.: Calibration of Lévy term structure models. In: Fu, M.C., Jarrow, R.A., Yen, J.-Y., Elliott, R.J. (eds.) Advances in Mathematical Finance, pp. 147–172. Birkhäuser, Boston (2007) · Zbl 1156.60049
[17] Eberlein, E., Koval, N.: A cross-currency Lévy market model. Quant. Fin. 6, 465–480 (2006) · Zbl 1134.91414
[18] Eberlein, E., Özkan, F.: Time consistency of Lévy models. Quant. Fin. 3, 40–50 (2003)
[19] Eberlein, E., Prause, K.: The generalized hyperbolic model: financial derivatives and risk measures. In: Geman, H., Madan, D.B., Pliska, S., Vorst, T. (eds.) Mathematical Finance–Bachelier Congress 2000, pp. 245–267. Springer, Berlin (2002) · Zbl 0996.91067
[20] Eberlein, E., Raible, S.: Term structure models driven by general Lévy processes. Math. Fin. 9, 31–54 (1999) · Zbl 0980.91020
[21] Embrechts, P., Goldie, C.M.: On closure and factorization properties of subexponential distributions. J. Austr. Math. Soc. A 29, 243–256 (1980) · Zbl 0425.60011
[22] Embrechts, P., McNeil, A.J., Straumann, D.: Correlation and dependence in risk management: properties and pitfalls. In: Dempster, M.A.H. (ed.) Risk Management: Value at Risk and Beyond, pp. 176–223. Cambridge University Press, Cambridge (2002)
[23] Entringer, R.C.: Functions and inverses of asymptotic functions. Am. Math. Monthly 74(9), 1095–1097 (1967) · Zbl 0156.28201
[24] Fung, T., Seneta, E.: Tail dependence for two skew t distributions. Stat. Prob. Letters 80, 784–791 (2010) · Zbl 1186.62069
[25] Fung, T., Seneta, E.: Extending the multivariate generalised t and generalised VG distributions. J. Mult. Ana. 101, 154–164 (2010) · Zbl 1182.62121
[26] Good, I.J.: On the population frequencies of species and the estimation of population parameters. Biometrika 40, 237–264 (1953) · Zbl 0051.37103
[27] v. Hammerstein, E.A.: Generalized hyperbolic distributions: Theory and applications to CDO pricing, Ph.D. Thesis, University of Freiburg (2011). http://www.freidok.uni-freiburg.de/volltexte/7974/ · Zbl 1397.60006
[28] Hult, H., Lindskog, F.: Multivariate extremes, aggregation and dependence in elliptical distributions. Adv. Appl. Prob. 34, 587–608 (2002) · Zbl 1023.60021
[29] Jørgensen, B.: Statistical Properties of the Generalized Inverse Gaussian distribution. Lecture Notes in Statistics, vol. 9. Springer, New York (1982) · Zbl 0486.62022
[30] Madan, D.B., Carr, P.P., Chang, E.C.: The variance gamma process and option pricing. Europ. Fin. Rev. 2, 79–105 (1998) · Zbl 0937.91052
[31] Madan, D.B., Seneta, E.: The variance gamma (V.G.) model for share market returns. J. Bus. 63, 511–524 (1990)
[32] Malevergne, Y., Sornette, D.: How to account for extreme co-movements between individual stocks and the market. J. Risk 6, 71–116 (2004)
[33] McNeil, A.J., Frey, R., Embrechts, P.: Quantitative Risk Management, Revised edn. Princeton University Press, Princeton (2015) · Zbl 1337.91003
[34] Nelsen, R.B.: An Introduction to Copulas, 2nd edn. Springer Series in Statistics, Springer, New York (2006) · Zbl 1152.62030
[35] Papapantoleon, A.: Computation of copulas by Fourier methods. In: Glau, K., Scherer, M., Zagst, R. (eds.) Innovations in Quantitative Risk Management, pp. 347–354. Springer, Heidelberg (2015)
[36] Pillichshammer, F., Leobacher, G.: A method for approximate inversion of the hyperbolic CDF. Computing 69(4), 291–303 (2002) · Zbl 1239.65008
[37] Rüschendorf, L.: On the distributional transform, Sklar’s theorem, and the empirical copula process. J. Stat. Plan. Inf. 139(11), 3921–3927 (2009) · Zbl 1171.60313
[38] Schlueter, S., Fischer, M.: The weak tail dependence coefficient of the elliptical generalized hyperbolic distribution. Extremes 15(2), 159–174 (2012) · Zbl 1329.62236
[39] Schmidt, R., Hrycej, T., Stützle, E.: Multivariate distribution models with generalized hyperbolic margins. Comp. Stat. Data Ana. 50, 2065–2096 (2006) · Zbl 1445.62108
[40] Sichel, H.: Statistical valuation of diamondiferous deposits. J. South. Afric. Inst. Min. Metal. 73, 235–243 (1973)
[41] Sichel, H.: On a distribution representing sentence-length in written prose. J. Roy. Stat. Soc. A. 137, 25–34 (1974)
[42] Sklar, A.: Fonctions de répartition à n dimensions et leurs marges. Publ. Inst. Stat. Univ. Paris 8, 229–231 (1959) · Zbl 0100.14202
[43] Watson, G.N.: A Treatise on the Theory of Bessel Functions (reprinted 2nd edn.). Cambridge University Press, Cambridge (1952)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.